Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 335, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 18, 2002, 4:49 PM CDT for Pottawatomie County, Oklahoma. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2002, 4:49 PM CDT (21:49 UTC)
- Expired
- Jul 18, 2002, 5:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Pottawatomie County, OK
The radar
The Norman radar (KTLX), 38 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:20 PM CDT | Hail 0.75 | Earlsboro, OK | |
| Jul 18, 5:30 PM CDT | Thunderstorm Wind 57 E | Brooksville, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1154 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
316 WUUS54 KOUN 182149 SVROKC OKC125-182230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 448 PM CDT THU JUL 18 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA * UNTIL 530 PM CDT * AT 448 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES SOUTH OF EARLSBORO...MOVING WEST AT 5 MPH. * LOCATIONS IN THE WARNING INCLUDE BROOKSVILLE...EARLSBORO... MACOMB...SHAWNEE AND TECUMSEH HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3513 9677 3537 9679 3537 9701 3514 9703 30
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:58 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 18, 1:58 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 158 PM CDT THU JUL 18 2002 CONDITIONALLY UNSTABLE AND WEAKLY CAPPED AIRMASS WILL REMAIN IN PLACE THROUGH FRIDAY AREA-WIDE..BUT CAP STRENGTH SHUD BE SLOWLY STRENGTHENING WITH TIME INTO THE WEEKEND. WILL NOT DEVIATE TOO MUCH FROM PREVIOUSLY LAID OUT FORECAST WITH DECREASING CHANCES FOR PRECIP THRU SAT/SUN ALONG WITH A WARMING TREND..ESP NORTH. SUN/MON LOOK TO BE THE WARMEST DAYS AS LOW LEVEL THERMAL RIDGE BUILDS SWD AND CENTER OF SUBTROPICAL RIDGE ALOFT MOVES IN CLOSE PROXIMITY. ALTHOUGH THE DETAILS OF HOW THEY GET THERE ARE DIFFERENT..MOST OF THE MEDIUM RANGE MODELS SUGGEST WRN CONUS RIDGE WILL REAMPLIFY MID-LATE WEEK..WITH ANOTHER LARGER SCALE TROF DEVELOPING OVER THE GRT LAKES REGION. ATTM..BELIEVE THAT AVN IS PROBABLY TOO FLAT WITH ITS SOLN. THUS..THERE APPEARS TO BE AT LEAST A REASONABLE PROBABILITY THAT SOME TYPE OF WEAKENING FRONTAL ZONE OR SERIES OF CONVECTIVE OUTFLOWS WILL BE ABLE TO MOVE INTO THE SRN PLAINS TUE-THUR. WE WILL INTRODUCE SMALL CHANCES FOR SHOWERS/STORMS FOR MID WEEK IN ASSOCIATED WITH THIS SCENARIO. MILLER PRELIM NUMBERS.. OKC 71 91 72 92 / 10 20 10 10 HBR 72 95 72 96 / 10 20 10 10 SPS 71 94 72 95 / 20 20 10 10 GAG 69 94 69 96 / 10 10 10 10 PNC 72 95 74 97 / 20 10 10 10 DUA 72 91 71 93 / 20 20 10 10 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Jul 18, 12:00 PM CDT, 4 hours 49 minutes before
OKZ004>048-050>052-TXZ083>090-182000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU JUL 18 2002
THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
ALTHOUGH SCATTERED THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON AND
TONIGHT...WEAK VERTICAL WIND SHEAR AND LIMITED INSTABILITY WILL
CONTINUE TO PRECLUDE ANY ORGANIZED SEVERE THUNDERSTORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRI JUL 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.
OTHER HAZARDOUS WEATHER...
COPIOUS MOISTURE AND WEAK WINDS ALOFT WILL PROMOTE AREAS OF LOCALLY
HEAVY RAIN.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
CMSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 32 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.